Sometimes you just have to sit back and say, “Thanks universe for letting me live through that one”.
Today was a pretty terrifying day with Type 1 Diabetes. I went to my Integrative Medicine Practitioner’s office to receive a high dose vitamin and mineral IV. I was getting this treatment to help fight a chronic Epstein Barr infection that has kept coming back over the last few years. My most recent blood work showed that my lymphocyte (a type of white blood cell that kills viruses) count was elevated. I decided to do the treatment preemptively to avoid getting sick again during my busy school year. High dose vitamin therapy, specifically vitamin C, has been shown to help kill off viral infections (I’ll post some links with research studies at the bottom of the page in case you are interested in reading more). Naturally, before I went I did a decent amount of research on how this works and how it would affect my blood glucose levels. However, I was unable to find ANY information on high dose IV vitamin C therapy and Type 1 diabetes (actually that’s why I chose the boring title for this post).
I arrived at my appointment at 1pm, after finishing lunch. My blood sugar at the time was 104mg/dl. They completed a standard urinalysis and vitals on me. All was normal except that my ketones were above 160mg/dl. For those of you who use urine ketone strips to measure ketones at home, that’s the red zone. I explained to the nurse that I follow a low carb high fat diet and that I was in nutritional ketosis. Surprisingly, she was cool with it. So, in the IV goes and about 20 mins later my blood glucose is reading 260mg/dl. The nurse and I thought it may have been due to the calcium gluconate in the IV bag so I bloused (took insulin) for it. My blood glucose continued to rise and as it did I continued to take insulin for it. I was able to track my blood glucose on my continuous glucose monitor and I did multiple finger prick tests just to double check the accuracy. About an hour in, I began to feel very ill, kind of nauseated, but mostly shaky and sweaty. Really really sweaty, like dripping down my forehead could see the sweat on my quads through my scrubs kind of sweaty. Pretty gross. I explained to the nurse that these were common symptoms of a very low blood sugar and that it was kind of funny to feel that way with a blood sugar in the 300’s. She was very attentive and thought that it may have been due to the large amounts of magnesium and calcium in the IV.
At that point I had long given up on my studying for school during my treatment because at this point I couldn’t even see well enough to read, so I just sat in the recliner chair feeling very out of it. My nausea continued to get worse and I thought that maybe getting some food in my stomach would help. All I had were a few 10g carb boxes of raisins, at that point I thought that my blood sugar was already so high and I felt so awful that 10g carbs wouldn’t really make matters that much worse. In desperation, I ate a box and man I felt so much better. My body went into this odd primal mode and I ate the other 2 boxes as well. It was like I couldn’t control my actions and my body just took over. Very odd. Feeling much better I took insulin for the raisins, some more for my IV, and some for correction. At this point I had about 15 units of insulin on board within a few hours. That’s A LOT for me. To put that into perspective I had used about 22 units the entire day before on food and basal rates. Four hours later the IV is finished, at this point I’m feeling pretty woozy again with a blood glucose still in the 300’s and off I go. After getting stuck in traffic on my way home and awfully flustered, I ended up drinking the 2 emergency juice boxes I had stashed in my car. “What on earth is going on with me?!?!” I thought.
Later on, I realized I had received a voicemail from the office nurse. She had called earlier but my phone was dead, perfect timing as always. She was concerned about my blood glucose and had stayed after closing to talk to the physician. The physician said that the increased blood glucose was due to the large amount of vitamin C causing a false reading on my meter. DUN DUN DUN…. This is kind of a big deal. This means that I took 15 units of insulin and didn’t actually need any. Thank goodness I listened to my body and let it take over with the whole primal raisin eating thing. The sweat and shakes must have been a hypoglycemic event…. For almost 4 hours. Yikes! This really concerns me. I can’t believe I drove home like in this state. As soon as I found this out all of the worst case scenarios came streaming into my mind…. Say I pass out in my car, get into an accident, the EMS comes, tests my blood glucose, it is high, tests me ketones, they are high, gives me IV saline and more insulin….. because I’m a classic picture of a DKA (Diabetic KetoAcidosis caused by high glucose) coma. That would lead to death pretty quickly unless there was someone there with some serious Dr. House skills around.
I was trying to do the right thing for my health and I accidently almost had a seizure. You win some you learn some. What now? I’ll probably have to stay up the majority of the night keeping tabs on how I feel and treating any lows. It’s been about 3 hours since I left the clinic and it appears that my glucose is now testing in the normal range. Sleeping with this much insulin on board would not be safe though. Good thing I have a surplus of lectures to study.
I am attempting to write this in a bit of a humorous way, but really it’s no joke. This could lead to some very dangerous situations. I am so thankful that I had high amounts of ketones in my blood stream because from what I have learned about metabolism thus far, they probably gave me a protective effect from the extreme hypoglycemia. I am still a big fan of nutritional IV’s because of their incredible health benefits. Next time I’ll just appreciate being a more informed consumer. I am not mad and definitely not blaming anyone for this. In fact, I thought the office handled the situation extremely well. I just really really hope it doesn’t happen to anyone else.
My advice is to PLEASE PROCEED WITH CAUTION IF YOU HAVE TYPE 1 DIABETES AND ARE PLANNIG TO RECEIVE NUTRITIONAL IV THERAPY. If I repeat this treatment, I will eat a large meal before with a decent amount of protein to make sure my blood glucose is stable. I will probably avoid using my meter during and immediately after treatment. I will bring snacks (of all carb count variety) and be very attentive with listening to my body. I will also bring someone along to my appointment, someone who can drive back and has a grasp on what’s going on (good thing I have some med student friends now who are crazy smart).
It really concerns me that there is no warning label on these IV packs. I understand that Type 1 diabetes is somewhat of a specialized disease but there are now many millions of people on insulin for other forms of diabetes who could run into the same problem. I am planning to call my physician tomorrow and ask her how she knew this (hopefully I can score a reference article). I scoured google and pubmed to find information on this and I just haven’t been able to access any. In time, I plan to write to the distribution companies and IV Nutrition Physician Certification Programs with my story (and hopefully some data) in attempt to spread the word.
I am so incredibly thankful to be sitting at my table at home writing this story. I truly hope that anyone researching this treatment with type 1 diabetes comes across this blog. Now back to studying….
Mikirova NA, Hunninghake R. Effect of high dose vitamin C on Epstein-Barr viral infection. Medical Science Monitor : International Medical Journal of Experimental and Clinical Research. 2014;20:725-732. doi:10.12659/MSM.890423.
Here are review articles on the study above, if you prefer that type of reading: